Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS Topeka, KS

May 25, 2016Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2016, 5:47 PM CDT for Ottawa County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 5:47 PM CDT (22:47 UTC)
Expired
May 25, 2016, 6:45 PM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:08 PM CDTTORNADO3 S Minneapolis, KSON THE GROUND FOR APPROX 1 MINUTE
May 25, 6:09 PM CDTHAIL 1.75Minneapolis, KS
May 25, 6:09 PM CDTHAIL 1.75Sse Minneapolis, KS
May 25, 6:30 PM CDTHAIL 14 Ese Minneapolis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KTOP 252247
SVRTOP
KSC143-252345-
/O.NEW.KTOP.SV.W.0123.160525T2247Z-160525T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADA...MOVING
  EAST AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...WELLS AND ADA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3931 9749 3931 9748 3907 9744 3905 9790
      3916 9791
TIME...MOT...LOC 2247Z 247DEG 21KT 3911 9783 

HAIL...2.00IN
WIND...60MPH
 
$$

GDP
1 follow-up statement
014 
WWUS53 KTOP 252300
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT WED MAY 25 2016

KSC143-252345-
/O.CON.KTOP.SV.W.0123.000000T0000Z-160525T2345Z/
OTTAWA-
600 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL OTTAWA COUNTY...

AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF
MINNEAPOLIS... MOVING EAST AT 20 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS AND WELLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3905 9784 3916 9783 3924 9747 3907 9744
TIME...MOT...LOC 2259Z 271DEG 18KT 3908 9778 

HAIL...2.00IN
WIND...60MPH
 
$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:00 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 25, 4:00 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
400 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday)
Issued at 317 PM CDT WED MAY 25 2016

Complicated forecast across the area this evening and tonight. First
the outflow from earlier convection laid out a boundary that made it
just south of Interstate 70 early this afternoon. Latest regional
loop from radar shows the boundary washing out since 1930Z. Latest
objective surface analysis shows a surface low over southwest and
south central Kansas with an inverted trough extending northeast
into central Kansas. Dryline was located from the surface low south
across western Oklahoma. High resolution models continue to show
some differing scenarios with convection firing late this afternoon
near the surface low and diffuse boundary, then moving northeast
toward our southern counties near Abilene around 7 PM then they vary
with the placement of scattered storms through the evening hours.
The low level jet will be veered to the southwest and best lift
associated with it looks to focus across far northeast Kansas into
southern Iowa and western Missouri. MLCAPE varies at 20Z from around
1000 J/kg to 1500 J/kg with shear of 25 to 35 kts. With the absence
of any forcing aloft this afternoon will likely need to monitor
boundaries for development late this afternoon and evening. Shear,
instability and moisture will be conducive for some strong to severe
storms with large hail and damaging winds the main hazards. A
tornado or two is also possible over portions of central Kansas
during the late afternoon and evening.

Thursday, The upper trough will move east across the Rockies while
ejecting out waves through the morning into the afternoon hours. If
the convection across northeast Kansas and western Missouri occurs
there would be an outflow boundary across the area for focus later
in the afternoon hours. The surface low will reform across southwest
Kansas with a frontal boundary extending northeast across north
central Kansas and into northeast Nebraska in the afternoon hours.
Latest model runs show shear around 30 to 40 kts by late afternoon
and good instability along with good moisture transport into north
central Kansas. Storms should develop along the frontal boundary and
move northeast across the area in the late afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 317 PM CDT WED MAY 25 2016

Challenging forecast in trying to differentiate enhanced
convective chances with discerable shortwaves. How exactly
convection will evolve on Thursday afternoon and evening is
uncertain given the many convective scenarios forecast by the
different short-range models. Depending on whether an MCS develops
Thursday afternoon, expect another surge of strong to severe
convection to affect portions of central and eastern KS during the
evening hours. While low-level shear strengthens during the
evening, 0-6 km shear decreases so messy convective modes are
expected.

After that, there is a decent chance for quiet weather from late
Thursday night until mid Friday afternoon, when an apparent weak
shortwave trough and peak heating may set off addtional
thunderstorms over eastern KS. While the shear does not look as
strong, there is enough that organized convection may again occur
with possible severe weather.

More significant shortwave trough and associated surface low then
cross the area late Friday night and early Saturday with more
chances of thunderstorms.

Then a more stagnant flow pattern sets up for later in the
weekend through at least the middle of next week. While winds
aloft and vertical wind shear weaken considerably, decreasing
organized severe thunderstorm chances, slow moving upper troughs
interacting with an environment with little convective inhibition will
produce periods of thunderstorms. Given the expected slow
movement of the storms, and repeated heavy rains in some areas,
areas of flooding are possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1257 PM CDT WED MAY 25 2016

Outflow boundary from earlier thunderstorms along the Kansas river
at noon time, very near TAF sites. Ceilings should rise to VFR
shortly, while winds could be variable for the next 2 or 3 hours,
particularly at TOP and FOE before the boundary moves back north.
Isolated thunderstorms developing over central KS late this
afternoon may move through or near TAF sites by early evening so
have VCTS for a few hours during that time. Later tonight, moist
airmass could allow fog to form.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...GDP
AVIATION...GDP
Hazardous weather outlook, May 25, 9:54 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT WED MAY 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-261500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTHEAST KANSAS THROUGH
THIS MORNING. SEVERE STORMS ARE NOT EXPECTED THIS MORNING.

THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON IN
CENTRAL KANSAS AND MOVE INTO THE FORECAST AREA BETWEEN 4 PM AND 7
PM. IF STORMS DEVELOP...THERE IS A GOOD CHANCE FOR A FEW OF THEM
TO BECOME SEVERE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE
THE PRIMARY THREAT BUT A TORNADO CANNOT BE RULED OUT. THE
GREATEST SEVERE POTENTIAL WILL BE BETWEEN 5 PM AND 9 PM.

THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THE OVERNIGHT
HOURS...ESPECIALLY IN NORTHERN KANSAS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAINFALL AND FLOODING.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THURSDAY THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR ANY SEVERE WEATHER
CENTERS ON THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS AND THERE IS SOME
POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY EVENING. A FEW
SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 25, 3:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     2 SSE MORROWVILLE       39.82N 97.16W
05/24/2016                   WASHINGTON         KS   PUBLIC

            POLE BARN BLOWN OVER. 3-4 INCH DIAMETER TREE LIMBS
            SNAPPED.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:41 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic49 min
May 24, 10:23 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary37 min
May 24, 10:27 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington48 min
May 24, 10:38 PM CDTAreal Flood WarningTOPCloud, Ottawa3 hr
May 24, 10:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more50 min
May 24, 11:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington41 min
May 24, 11:18 PM CDTAreal Flood WarningTOPClay, Cloud, Republic, Washington3 hr
May 24, 11:40 PM CDTSpecial Weather StatementTOPPottawatomie, Riley, Wabaunsee35 min
May 25, 12:17 AM CDTSpecial Weather StatementTOPLyon, Osage, Shawnee28 min
May 25, 12:19 AM CDTRiver Flood WarningTOPOttawa8 days
May 25, 12:19 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline6 days
May 25, 12:29 AM CDTRiver Flood WarningTOPCloud51 hr
May 25, 12:29 AM CDTRiver Flood WarningTOPClay5 days
May 25, 10:34 AM CDTRiver Flood WarningTOPOttawa, Saline3 days
May 25, 12:44 PM CDTRiver Flood WarningTOPMarshall20 hr
May 25, 6:05 PM CDTTornado WarningTOPOttawa25 min
May 25, 6:29 PM CDTTornado WarningTOPOttawa31 min
May 25, 6:55 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.